North Dakota, 2007

High Wind in North Dakota, January 8, 2007

January 8, 2007 · NWS BIS · 11 events in 11 counties and zones

An Alberta Clipper moving across the region created a tight pressure gradient over western and central North Dakota. This resulted in high winds during the afternoon hours of Monday, January 8th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An Alberta Clipper moving across the region created a tight pressure gradient over western and central North Dakota. This resulted in high winds during the afternoon hours of Monday, January 8th. Mesonet data showed the highest wind gusts in excess of 65 mph across parts of Stark, Morton, and Burleigh counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 8, 3:06 AM CST, 9 hours 54 minutes earlier.

Area forecast discussion, Jan 8, 3:06 AM CST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
306 AM CST MON JAN 8 2007

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL INITIALLY FOCUS
ON HIGH WINDS TODAY WITH THE ALBERTA CLIPPER...THEN SHIFT TO VERY
COLD AIR ADVECTING IN WEDNESDAY NIGHT. OVERALL GOOD MODEL AGREEMENT
FOR THE FIRST COUPLE OF DAYS...WITH THE GFS A BIT FASTER WITH COLDER
AIR MOVING IN FROM THE NORTH WEDNESDAY NIGHT. WILL USE A BLEND OVER
THE FIRST TWO DAYS...THEN SIDE CLOSER TO THE UKMET AND NAM WITH A
SLOWER PROGRESSION OF THE ARCTIC AIRMASS.

CURRENTLY...SURFACE LOW PRESSURE SLIDING SOUTHEAST OVER THE FORECAST
AREA UNDER STRONG FLOW ALOFT. LATEST RADAR LOOP SHOWING WEAK ECHOS
EAST ALONG THE WARM FRONT. SNOW SHOWERS ALONG THE FRONT DROPPED SOME
LIGHT ACCUMULATIONS OVER THE WEST EARLIER...BUT EVERYTHING DRIED UP
ONCE THE FROPA REACHED THE CENTRAL AROUND MIDNIGHT.

FORECAST FIRST CENTERS ON STRONG NORTHWEST WINDS DEVELOPING THIS
MORNING AND AFTERNOON OVER MOST OF THE FORECAST AREA ALONG AND
BEHIND THE COLD FRONT ASSOCIATED WITH THE SURFACE LOW PRESSURE.
NUMERICAL GUIDANCE PUTS THE STRONGER WINDS OVER THE SOUTHWEST...WITH
STRONG SUPPORT FROM BOTH THE GFS AND NAM SOUNDINGS. THIS AREA WILL
ALSO HAVE THE STEEPEST LAPSE RATES WITH WARMER SFC TEMPS IN ADDITION
TO HIGHER ELEVATION. SHOULD EASILY REACH WARNING CRITERIA SO HAVE
UPGRADED THE HIGH WIND WATCH TO A WARNING HERE. INCLUDED GOLDEN
VALLEY EAST TO STARK FOR THE NORTHERN BOUNDARY OF THE WARNING...THEN
OVER TO MORTON AND SIOUX FOR THE EASTERN EXTENT. THE REMAINDER OF
THE AREA WILL BE UNDER A WIND ADVISORY...WITH THE EXCEPTION OF THE
FOUR NORTHEAST COUNTIES WHERE WINDS WILL BE LIGHTER CLOSER TO THE
LOW. WIND MAGNITUDES WILL REACH 35-40 KTS SUSTAINED WITH 50+ KT
GUSTS OVER THE WARNING AREA...WITH 30 KT SUSTAINED AND UP TO 45 KT
GUSTS OVER THE ADVISORY. GUSTY WINDS WILL START WEST DURING THE
MORNING...SPREADING INTO THE CENTRAL THIS AFTERNOON. END TIMES FOR
HEADLINES WILL BE EARLY EVENING WEST AND MIDNIGHT CENTRAL AND
SOUTHEAST. IN ADDITION TO THE WINDS...SCATTERED SNOW SHOWERS WILL
MOVE ACROSS THE FORECAST AREA AS MID LEVEL ENERGY ADVECTS SOUTHEAST
FROM CANADA. NOT EXPECTING MUCH AS FAR AS ACCUMULATIONS...WITH MAYBE
AN INCH OR SO SCATTERED ABOUT CENTRAL AND EAST. KEPT IN BLOWING SNOW
MENTION CENTRAL AND EAST WITH GUSTY WINDS ACCOMPANYING THE SNOW
SQUALLS.

STRONG WINDS AND SNOW CHANCES WILL DIMINISH LATER THIS EVENING AND
AFTER MIDNIGHT AS HIGH PRESSURE ADVECTS EAST OVER THE FORECAST AREA
ALONG WITH MID LEVEL RIDGING OVER THE NORTHERN ROCKIES. FOR TUESDAY
THE UPPER LEVEL RIDGE AXIS AND WAA MOVES INTO THE NORTHERN PLAINS. A
TIGHT TEMPERATURE GRADIENT WILL EXIST WEST TO EAST ACROSS THE STATE
WITH MID TEENS NORTHEAST AND NEAR 40 SOUTHWEST. WAA CONTINUES
TUESDAY NIGHT AS SOUTHERLY SURFACE FLOW CONTINUES AHEAD OF THE NEXT
CLIPPER SYSTEM. +4 TO +8 850H TEMPS ALONG WITH DECENT MIXING
WEDNESDAY WILL BRING ONE LAST DAY OF MILD WEATHER TO THE REGION. BY
WEDNESDAY NIGHT BITTER ARCTIC AIR SLAMS IN FROM THE
NORTH...PLUMMETING TEMPS WEDNESDAY NIGHT DOWN TO THE SINGLE DIGITS
SOUTH AND BELOW ZERO NORTH.

LONG TERM...TUESDAY THROUGH SUNDAY NIGHT...
MAIN FEATURE IN EXTENDED PERIOD WILL BE THE VERY COLD ARCTIC AIR
THAT WILL PERSIST THROUGH THE PERIOD. FIRST ARCTIC FRONTAL PASSAGE
OCCURS ON WEDNESDAY NIGHT INTO THURSDAY. WENT WITH SLIGHT CHANCE
OF SNOW SHOWERS INSTEAD OF FLURRIES WITH THIS FRONT. CURRENT
FORECAST LEAVES FRIDAY AND SATURDAY DRY UNDER THE INFLUENCE OF THE
DEEP COLD AIR. GFS BRINGS IN ANOTHER ARCTIC FRONT NEAR THE END OF
THE PERIOD...SUNDAY NIGHT INTO MONDAY. ADDED MORE SNOW SHOWERS
WITH THIS FRONTAL PASSAGE. KEPT NORTHWEST WINDS MODERATE. WIND
CHILLS WILL LIKELY BE A MAJOR CONCERN DURING THIS PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON CST /11 AM MST/ TODAY TO MIDNIGHT CST
/11 PM MST/ TONIGHT FOR NDZ003-011-019>023-025-035>037-046>048-
050-051.

HIGH WIND WARNING FROM 8 AM THIS MORNING TO 9 PM MST THIS
EVENING FOR NDZ031>033-040-041-043-044.

HIGH WIND WARNING FROM NOON CST /11 AM MST/ TODAY TO MIDNIGHT
CST /11 PM MST/ TONIGHT FOR NDZ034-042-045.

WIND ADVISORY FROM 9 AM THIS MORNING TO 10 PM CST THIS EVENING
FOR NDZ001-002-009-010-017-018.

&&

NH/WAA
Hazardous weather outlook, Jan 8, 4:50 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 AM CST MON JAN 8 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
450 AM CST MON JAN 8 2007 /350 AM MST MON JAN 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

...A HIGH WIND WARNING IS IN EFFECT OVER SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA WEST OF THE MISSOURI RIVER THROUGH THIS
EVENING...

...A WIND ADVISORY IS IN EFFECT OVER NORTHWEST AND PORTIONS OF
CENTRAL NORTH DAKOTA THROUGH THIS EVENING...

ANOTHER STRONG ALBERTA CLIPPER WILL MOVE FROM ALBERTA SOUTHEAST
INTO MINNESOTA TODAY. AS A RESULT STRONG NORTHWEST WINDS WILL
DEVELOP THIS MORNING AND AFTERNOON ACROSS WESTERN AND CENTRAL
NORTH DAKOTA. SUSTAINED WINDS OF 30 TO 45 MPH...WITH GUSTS OF 50
TO 60 MPH...ARE EXPECTED. THE STRONGEST WINDS WILL BE OVER
SOUTHWESTERN NORTH DAKOTA. WINDS WILL GRADUALLY DIMINISH THROUGH
THIS EVENING AND AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ARCTIC BLAST OF COLD AIR WILL PUSH INTO THE FORECAST AREA
WEDNESDAY NIGHT AND THURSDAY...BRINGING MUCH COLDER AND BELOW
NORMAL TEMPERATURES TO THE NORTHERN PLAINS. BITTER COLD ARCTIC AIR
WILL THEN PERSIST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Morton

When
January 8, 1:00 PM CST to 6:00 PM CST
Where
Morton forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

NWS Mesonet 2 miles south of New Salem measured wind speed of 55 mph gusts to 72 mph. NWS Mesonet at Saint Anthony measured wind speed of 41 mph gusts to 53 mph.

High Wind, Adams

When
January 8, 2:00 PM CST to 4:00 PM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Billings

When
January 8, 2:00 PM CST to 4:00 PM CST
Where
Billings forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

North Dakota Department of Transportation Mesonet at Fryburg measured wind speed of 40 mph gusts to 53 mph.

High Wind, Dunn

When
January 8, 2:00 PM CST to 6:00 PM CST
Where
Dunn forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

NWS Mesonet at Killdeer measured wind speed of 42 mph gusts to 62 mph.

High Wind, Golden Valley

When
January 8, 2:00 PM CST to 4:00 PM CST
Where
Golden Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
January 8, 2:00 PM CST to 4:00 PM CST
Where
Hettinger forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Stark

When
January 8, 2:00 PM CST to 10:00 PM CST
Where
Stark forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

NWS Mesonet at Antelope measured wind speed of 59 mph gusts to 70 mph.

High Wind, Slope

When
January 8, 2:00 PM CST to 4:00 PM CST
Where
Slope forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Grant

When
January 8, 3:00 PM CST to 6:00 PM CST
Where
Grant forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Communications tower at Elgin was completely bent over where the top was touching the ground.

High Wind, Sioux

When
January 8, 3:00 PM CST to 5:00 PM CST
Where
Sioux forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet

NWS Mesonet at Selfridge measured wind speed of 40 mph gusts to 54 mph.

High Wind, Burleigh

When
January 8, 6:00 PM CST to 8:00 PM CST
Where
Burleigh forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

NWS Mesonet 1 mile southeast of Lincoln measured wind speed of 46 mph gusts to 68 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5924, 5893, 5897, 5910, 5913, 5922, 5936, 5938, 5921, 5930, 5901.